Selezionata da Pietro Cazzola, MD
- Thromboembolic events are potentially fatal adverse events associated with malignancy as well as androgen deprivation therapy (ADT). In the analysis of the PCBaSe Sweden, the Swedish database that captures 98% of all new prostate cancer diagnoses, the authors compared men with prostate cancer on ADT (anti-androgen = 11,242; GnRH agonist = 26,959; combined blockade = 1091; surgical castration = 3789) with a matched cohort of men without prostate cancer. The authors reported that men who switched from anti-androgen to GnRH agonist were at the highest risk of pulmonary embolism (HR, 2.52 for year 1; HR, 4.05 for year 2). Men on ADT who underwent additional procedures such as TURP, palliative radiation, or nephrostomy tube were at additional risk (HR, 1.58, 2.32, and 5.51, respectively). Thus, the authors conclude that the duration of therapy and switching therapy may increase thromboembolic risk.
- Why is this important? Men with prostate cancer who undergo ADT need to be counseled regarding the increased risk of thromboembolic events. What are the limitations? There are several. First, the results may be confounded by disease progression, which is a risk factor for thromboembolic events. Second, the patient populations are diverse; they include a wide range of ages, disease risk categories, and treatment types. Finally, the hazard ratios may be deceiving. For example, while there is a hazard ratio of 4.55 for deep vein thrombosis for men on anti-androgen followed by GnRH agonist, this translates into an incidence of 5.1 events per 1000 person years. What is the bottom line? Men with prostate cancer who are on ADT need to be counseled and monitored for thromboembolic events as they are at significantly increased risk at baseline, as well as during medical procedures.
Michael Johnson, MD